Information for the public
What should happen if you have a relapse
If you develop new symptoms or your symptoms get worse and last for more than a day, you may be having a relapse. Your healthcare professional should check that nothing else could be causing these symptoms, such as an infection, and confirm your diagnosis with a health professional with expertise in MS. Your symptoms should be assessed and you should be offered treatment for the relapse as early as possible, and within 14 days of your symptoms starting. Symptoms of relapse usually last a few weeks and improve within 3 months. If your symptoms don't improve your healthcare professional may discuss other possible causes with you.
Steroids can be used to treat MS symptoms or relapses but they should not be offered to you unless a health professional with expertise in MS agrees that they might help. Steroids are usually taken by mouth for 5 days but sometimes they may be given in hospital through a drip. It is not recommended for you to be given steroids to keep at home to use if you have a relapse in the future.
Your GP should make sure that other healthcare professionals looking after you know about your relapse, because it may affect which drugs you are given for your MS.
You may be referred to social services if you or your family and carers need support because of your relapse. If it is difficult to meet your needs at home, or your relapse is severe, you should be offered treatment in hospital as an inpatient.
You may need rehabilitation or extra treatment to manage your symptoms.
Your healthcare professional should talk with you about the benefits and risks of steroids with you. They should explain that at high doses they can temporarily affect a person's mental health (for example, causing depression, confusion or agitation) and worsen blood sugar control in people with diabetes. You should also be given information to take away with you about these side effects in a format that is right for you so you can refer to it in your own time.
Relapses may cause temporary problems with your memory and thinking.
Questions you might like to ask